Alert archive / Alabama / Tornado Warnings in 2023
Tornado Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Jan 3, 2023, 11:15 AM CST for Hale County, Marengo County, Perry County, Alabama. It was in force for 31 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 3, 2023, 11:15 AM CST (17:15 UTC)
- Expired
- Jan 3, 2023, 11:46 AM CST
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Hale County, AL, Marengo County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 3, 11:20 AM CST | TSTM WND DMG | 2 Se Old Spring Hill, AL | PROPERTY DAMAGE: TRAILER DESTROYED AND FRONT DOOR RIPPED FROM THE HOUSE. POSSIBLE TORNADO. |
| Jan 3, 11:21 AM CST | TORNADO | 1 Ssw Old Spring Hill, AL | A TORNADO STARTED ON HIGHWAY 43 BETWEEN DEMOPOLIS AND LINDEN. THE TORNADO MOVED NORTHEAST THROUGH GALLION AND ENDED JUST EAST OF US 69 EAST OF PRAIRIEVILLE. MOSTLY TREE DAMAGE ALONG THE PATH BUT THERE WAS SOME ROOF DAMAGE ALONG HIGHWAY 54. THE DAMAGE PATH WAS |
| Jan 3, 11:21 AM CST | TORNADO | 2 Ssw Old Spring Hill, AL | A TORNADO STARTED ON HIGHWAY 43 BETWEEN DEMOPOLIS AND LINDEN. THE TORNADO MOVED NORTHEAST THROUGH GALLION AND ENDED JUST EAST OF US 69 EAST OF PRAIRIEVILLE. MOSTLY TREE DAMAGE ALONG THE PATH BUT THERE WAS SOME ROOF DAMAGE ALONG HIGHWAY 54. THE EF1 DAMAGE PATH |
| Jan 3, 11:21 AM CST | TORNADO | 2 Ssw Old Spring Hill, AL | CORRECTS PREVIOUS TORNADO REPORT FROM 2 SSW OLD SPRING HILL. A TORNADO STARTED ON HIGHWAY 43 BETWEEN DEMOPOLIS AND LINDEN. THE TORNADO MOVED NORTHEAST THROUGH GALLION AND ENDED JUST EAST OF US 69 EAST OF PRAIRIEVILLE. MOSTLY TREE DAMAGE ALONG THE PATH BUT THER |
| Jan 3, 11:22 AM CST | TSTM WND DMG | 1 Ssw Old Spring Hill, AL | SEVERAL REPORTS OF TREE DAMAGE ALONG CR 1 NW OF AL 43. |
| Jan 3, 11:25 AM CST | TSTM WND DMG | 2 Ene Old Spring Hill, AL | TREE DAMAGE REPORTED BY GALLION VFD. POSSIBLE TORNADO. |
| Jan 3, 11:30 AM CST | TSTM WND DMG | 2 Ene Gallion, AL | CEDARS IN THE ROADWAY. POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 9:14 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
265
WFUS54 KBMX 031715
TORBMX
ALC065-091-105-031800-
/O.NEW.KBMX.TO.W.0001.230103T1715Z-230103T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
1115 AM CST Tue Jan 3 2023
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
North central Marengo County in southwestern Alabama...
Northern Perry County in central Alabama...
Southern Hale County in west central Alabama...
* Until noon CST.
* At 1115 AM CST, a severe thunderstorm capable of producing a
tornado was located near Jefferson, or near Demopolis, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Demopolis, Marion, Greensboro, Jefferson, Newbern, Faunsdale,
Greensboro Municipal Airport, Pin Hook, Duffys Bend, Arcola,
Heiberger, Chickasaw State Park, Judson College, Old Spring Hill,
Morgan Springs, Gallion, Folsom, Wateroak, Laneville and
Cedarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3252 8788 3252 8785 3255 8783 3252 8782
3258 8779 3257 8776 3259 8774 3261 8775
3261 8779 3297 8745 3296 8742 3288 8742
3287 8732 3283 8732 3284 8716 3278 8705
3232 8784 3241 8798
TIME...MOT...LOC 1715Z 222DEG 40KT 3241 8785
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
87/Grantham3 follow-up statements
272
WWUS54 KBMX 031724
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1124 AM CST Tue Jan 3 2023
ALC065-091-105-031800-
/O.CON.KBMX.TO.W.0001.000000T0000Z-230103T1800Z/
Marengo AL-Perry AL-Hale AL-
1124 AM CST Tue Jan 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON CST FOR NORTH
CENTRAL MARENGO...NORTHERN PERRY AND SOUTHERN HALE COUNTIES...
At 1124 AM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Demopolis, moving northeast at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Demopolis, Marion, Greensboro, Newbern, Greensboro Municipal Airport,
Duffys Bend, Arcola, Heiberger, Judson College, Old Spring Hill,
Morgan Springs, Gallion, Folsom, Wateroak, Laneville, Cedarville,
Ellards and Demopolis Lock And Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3238 8774 3250 8790 3252 8788 3252 8785
3255 8783 3252 8782 3258 8779 3257 8776
3259 8774 3261 8775 3261 8779 3297 8745
3296 8742 3288 8742 3287 8732 3283 8732
3284 8716 3278 8705
TIME...MOT...LOC 1724Z 220DEG 40KT 3245 8773
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
87/Grantham233
WWUS54 KBMX 031734
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1134 AM CST Tue Jan 3 2023
ALC091-031744-
/O.CAN.KBMX.TO.W.0001.000000T0000Z-230103T1800Z/
Marengo AL-
1134 AM CST Tue Jan 3 2023
...THE TORNADO WARNING FOR NORTH CENTRAL MARENGO COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 500 PM CST for central,
southwestern and west central Alabama.
LAT...LON 3258 8779 3257 8776 3259 8774 3261 8775
3261 8779 3264 8776 3264 8775 3266 8774
3297 8745 3296 8742 3288 8742 3287 8732
3283 8732 3284 8715 3278 8705 3248 8757
3248 8772 3252 8773 3252 8781
TIME...MOT...LOC 1734Z 222DEG 40KT 3254 8764
$$
ALC065-105-031800-
/O.CON.KBMX.TO.W.0001.000000T0000Z-230103T1800Z/
Perry AL-Hale AL-
1134 AM CST Tue Jan 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON CST FOR NORTHERN
PERRY AND SOUTHERN HALE COUNTIES...
At 1134 AM CST, a severe thunderstorm capable of producing a tornado
was located near Faunsdale, or 9 miles northwest of Uniontown, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Marion, Greensboro, Newbern, Greensboro Municipal Airport, Arcola,
Heiberger, Judson College, Morgan Springs, Gallion, Folsom, Wateroak,
Laneville, Cedarville and Ellards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3258 8779 3257 8776 3259 8774 3261 8775
3261 8779 3264 8776 3264 8775 3266 8774
3297 8745 3296 8742 3288 8742 3287 8732
3283 8732 3284 8715 3278 8705 3248 8757
3248 8772 3252 8773 3252 8781
TIME...MOT...LOC 1734Z 222DEG 40KT 3254 8764
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
87/Grantham970
WWUS54 KBMX 031746
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1146 AM CST Tue Jan 3 2023
ALC065-105-031756-
/O.CAN.KBMX.TO.W.0001.000000T0000Z-230103T1800Z/
Perry AL-Hale AL-
1146 AM CST Tue Jan 3 2023
...THE TORNADO WARNING FOR NORTHERN PERRY AND SOUTHERN HALE COUNTIES
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 500 PM CST for central,
southwestern and west central Alabama.
LAT...LON 3258 8779 3257 8776 3259 8774 3261 8775
3261 8779 3264 8776 3264 8775 3266 8774
3297 8745 3296 8742 3288 8742 3287 8732
3283 8732 3284 8715 3278 8705 3248 8757
3248 8772 3252 8773 3252 8781
TIME...MOT...LOC 1745Z 222DEG 40KT 3264 8753
$$
87/GranthamWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 3, 5:54 AM CST, 5 hours 21 minutes earlier.
Area forecast discussion, Jan 3, 5:54 AM CST, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 554 AM CST Tue Jan 3 2023 ...New AVIATION... .SHORT TERM... (Today through Wednesday) Issued at 345 AM CST TUE JAN 3 2023 * Strong to severe thunderstorms likely across Central Alabama today and tonight. All severe hazards are possible, in addition to localized flash flooding. A potent upper-level system is currently moving east across The Plains this morning with a surface low set to move northeast across the mid/upper Mississippi Valley today. Meanwhile, a warm sector continues to establish across the Deep South as persistent southerly low-level flow advects warm, moist air northward from the Gulf Coast through the Ohio Valley. Dewpoints are already in the mid to upper 60s across portions of Central Alabama as of 3 AM this morning. Throughout today, an ongoing mesoscale convective system will move east across Tennessee and Mississippi, generally nearing our western counties by late morning. Increasing temperatures ahead of this MCS will foster 1,000-1,500 J/kg MLCAPE with modest 6-7 C/km mid-level lapse rates. Enhanced mid- to upper-level flow will support eff. bulk shear <55 kts. This parameter space will support organized thunderstorms with a strongest updrafts becoming bowing segments or supercells. These stronger storms will pose a threat of damaging wind gusts, hail, and even a few tornadoes. The evolution of convective activity still remains in question today, and there are no correct answers regardless how long you stare at model guidance. Wind shear, instability, and moisture will be in place. The focusing mechanism (or lift) has been more subtle/weak and harder to assess up to now. Primary synoptic support aloft is progged to lift well to the north, and this is why convection is forecast to outrun the cold front stalling to our west. Most guidance also suggests veering 925-850 mb winds to occur during this time (late afternoon & early evening), shrinking hodograph curvature. However, kinematic/thermodynamic parameters are sufficient to support severe weather threats as early as 11 AM in the west, to 7 AM Wednesday morning in the southeast. And despite shrinking hodographs, 100-300 m2/s2 0-1 km SRH is progged by most hi- res guidance. It appears more probable that we deal with two rounds of severe weather. The first round should arrive late this morning into the early afternoon as clusters of strong to severe thunderstorms move into, or develop, in Central Alabama in association with initial height falls. These storms appear to have the best access to quality warm sector conditions into the mid to late afternoon, including better 0-3 km CAPE, enhancing tornado potential south of I-20. Most hi-res guidance suggests this convection will congeal into loosely aggregated clusters or lines as they outrun the lagging cold front in the late afternoon/early evening. This will cause slower progression and/or training convection to occur in areas south of I- 20, leading to flash flooding potential. A second wave of strong to severe thunderstorms will be possible later this evening as a shortwave rotates around the closed upper low toward the Tennessee Valley. This will provide better dynamics/support aloft, accelerating the cold front eastward into Alabama with thunderstorms focused along its axis. Any airmass recovery/lingering SBCAPE will allow these storms to pose additional severe threats into Wednesday morning. Severe threats will end as frontal passage occurs into early Wednesday morning. Any flooding issues (from both rounds of storms) may persist into late Wednesday morning. 40/Sizemore && .LONG TERM... (Wednesday Night through Monday) Issued at 345 AM CST TUE JAN 3 2023 By sunset Wednesday, the activity will be east of the area and we begin to dry out. Temperatures will continue to fall through mid morning on Thursday, before warming up a touch by the afternoon with the increase in sunshine. Dry weather is expected through Saturday morning, with temperatures pretty much in the 50s on Friday and 50 to low 60s on Saturday. The next system will begin to edge toward the area for the weekend. This run of model solutions is a touch faster and now begins showers in the far northwest on Saturday afternoon with the front slowly passing into the area and then stalling out or washing out by Monday. Look for solutions to continue to vary over the next several days, but generally look for an increase in shower activity for the second half of the weekend and into the first of next week with closer to normal temperatures through the extended period. 16 && .AVIATION... (12Z TAFS) Issued at 545 AM CST TUE JAN 3 2023 Maintaining MVFR posture across Central Alabama terminals this morning. Ceilings are mainly 012-025 with stout southerly winds, generally 8-12 kts with gusts 20-25 kts. RADAR is already showing increasing coverage of SHRA. By this afternoon, ceilings may improve to VFR, but will depend on TSRA coverage/placement. Due to expected coverage of TSRA, I kept MVFR going, along with TEMPOs for TSRA impacts. Strong to severe convection is likely today and this could impact airfields with convective gusts to ~35 kts or greater, as well as reduction in cig/vis. A lull in activity is forecast, (let's say ~00-06z most terminals), but another round of TSRA is forecast in association with FROPA later tonight. This will move west to east with veering winds toward the end of the TAF along with IFR/MVFR ceilings. 40/Sizemore && .FIRE WEATHER... Wetting rains will occur across the area through midday Wednesday. Strong to severe storms will accompany these rains along with frequent lightning activity. Drier air moves in on Thursday and remains through Saturday morning. && .HYDROLOGY... Issued at 345 AM CST TUE JAN 3 2023 Flash flooding caused by excessive rainfall is possible through Wednesday as a slow moving storm system passes through. Several rounds of heavy rainfall will be possible for the area as numerous storms train over the same area well ahead of a cold front. Each round could see 1 to 2 inches with locally higher amounts, so the accumulated totals could be quite high. The heaviest rains and highest probability to see 2 to 4 inches of rain with locally higher totals, will be south of the I-20 corridor, including the Montgomery, Troy, Auburn Clanton, Demopolis, and Selma areas. Will also need to monitor river flooding in the southeast as the event is ending. Several areas may reach at least action stage. A Flash Flood Watch has been issued and may need to be adjusted based on the exact placement of round one. 16 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 61 67 40 / 90 90 50 0 Anniston 73 62 69 43 / 90 90 60 0 Birmingham 73 60 68 44 / 90 90 40 0 Tuscaloosa 76 58 68 44 / 90 90 20 0 Calera 74 60 68 44 / 90 90 40 0 Auburn 72 63 70 46 / 90 90 80 0 Montgomery 76 64 72 44 / 90 90 60 0 Troy 75 66 73 47 / 90 90 80 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch from noon CST today through Wednesday morning for the following counties: Autauga-Barbour-Bullock-Chambers-Chilton- Coosa-Dallas-Elmore-Lee-Lowndes-Macon-Marengo-Montgomery-Perry- Pike-Russell-Tallapoosa. && SHORT TERM...40/Sizemore LONG TERM....16 AVIATION...40/Sizemore
Hazardous weather outlook, Jan 3, 4:16 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 416 AM CST Tue Jan 3 2023 ALZ011>015-017>050-041330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 416 AM CST Tue Jan 3 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are likely across Central Alabama today through tomorrow morning. Primary threats include damaging wind gusts, large hail, and a few tornadoes. Locally heavy rainfall and flash flooding is possible south of Interstate 20 this afternoon through tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe weather and flash flooding potential is expected through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and Emergency Management will be needed through tomorrow morning.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 1:42 AM CST | Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 21 more | 34 hr |
| Jan 3, 12:03 PM CST | Tornado Warning | BMX | Bibb, Perry | 42 min |
| Jan 3, 12:07 PM CST | Tornado Warning | BMX | Hale, Marengo, Perry | 38 min |
| Jan 3, 12:40 PM CST | Tornado Warning | BMX | Bibb, Chilton | 25 min |
| Jan 3, 1:00 PM CST | Tornado Warning | BMX | Chilton | 45 min |
| Jan 3, 1:10 PM CST | Tornado Warning | BMX | Autauga | 38 min |
| Jan 3, 1:37 PM CST | Tornado Warning | BMX | Coosa | 30 min |
| Jan 3, 1:39 PM CST | Tornado Warning | BMX | Elmore | 51 min |
| Jan 3, 1:55 PM CST | Areal Flood Advisory | BMX | Blount, Etowah, Jefferson, St. Clair | 110 min |
| Jan 3, 2:02 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 28 min |
| Jan 3, 2:22 PM CST | Tornado Warning | BMX | Coosa, Elmore, Tallapoosa | 17 min |
| Jan 3, 2:31 PM CST | Severe Thunderstorm Warning | BMX | Clay | 44 min |
| Jan 3, 2:38 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 27 min |
| Jan 3, 2:38 PM CST | Tornado Warning | BMX | Clay | 21 min |
| Jan 3, 2:54 PM CST | Tornado Warning | BMX | Bullock, Macon | 35 min |
| Jan 3, 2:56 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 64 min |
| Jan 3, 3:19 PM CST | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 38 min |
| Jan 3, 3:27 PM CST | Severe Thunderstorm Warning | BMX | Lee, Russell | 48 min |
| Jan 3, 3:28 PM CST | Tornado Warning | BMX | Chambers, Randolph | 25 min |
| Jan 3, 3:32 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 43 min |
| Jan 3, 3:54 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Russell | 51 min |
| Jan 3, 4:38 PM CST | Tornado Warning | BMX | Barbour, Bullock, Pike | 35 min |
| Jan 3, 4:54 PM CST | Severe Thunderstorm Warning | BMX | Macon, Montgomery | 19 min |
| Jan 3, 5:05 PM CST | Severe Thunderstorm Warning | BMX | Russell | 53 min |
| Jan 3, 5:31 PM CST | Special Weather Statement | BMX | Macon | 44 min |
Nearby
Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.